Lightning, Campbell
- When
- June 30, 6:38 PM MST
- Where
- Campbell County, 4.88 mi W of Wright
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.730, -105.567
A man working on his truck along the side of the road was stuck by lightning. He was not seriously injured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A man working on his truck along the side of the road was stuck by lightning. He was not seriously injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 1:40 PM MST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT WED JUN 30 2010 .DISCUSSION...CURRENT SURFACE ANALYSIS HAS COLD FRONT STRETCHING ACROSS CENTRAL MT...NORTHWESTERN WY...AND SOUTHERN ID. A WEAK SURFACE TROF IS IN PLACE AHEAD OF THE FRONT FROM FAR SOUTHWESTERN ND TO NORTHEASTERN AND CENTRAL WY. FAIRLY TIGHT PRESSURE GRADIENT REMAINS IN PLACE ACROSS MUCH OF THE DAKOTAS...WITH GUSTY SOUTHERLY WINDS EAST OF THE HILLS. UPPER LEVEL ANALYSIS HAS HIGH CENTERED OVER THE CENTRAL PLAINS...WITH RIDGE EXTENDING NORTHWARD ACROSS THE NORTHERN PLAINS INTO SOUTH CENTRAL CANADA. SKIES ARE MOSTLY CLEAR WITH TEMPS IN THE 90S...80S TO AROUND 90 IN THE HILLS. A FEW LOCATIONS TOWARD THE BADLANDS AND SOUTH CENTRAL SD ARE APPROACHING 100 DEGREES. SOME STORMS HAVE DEVELOPED OVER THE WY MTS...INCLUDING THE BIG HORNS...MOVING TO THE NORTHEAST. LOOKS LIKE A STORM OR TWO IS ALSO TRYING TO DEVELOP ALONG THE SURFACE TROF IN EASTERN CAMPBELL AND WESTON COUNTIES. HOT WEATHER WILL CONTINUE OVER THE NEXT COUPLE OF DAYS AS RIDGE SLOWLY SHIFTS EAST. COLD FRONT TO THE WEST WILL NOT ADVANCE EASTWARD MUCH UNTIL THE UPPER TROF ALONG THE PACIFIC NW COAST MOVES INTO THE NORTHERN ROCKIES LATE FRIDAY INTO SATURDAY. SOUTHWEST FLOW ALOFT BEHIND EXITING RIDGE WILL BRING INCREASING CHANCES FOR THUNDERSTORMS...MAINLY WESTERN AREAS TODAY AND THURSDAY...THEN MOST OF THE AREA LATE FRIDAY INTO SATURDAY. FOR LATE THIS AFTERNOON AND TONIGHT...A FEW THUNDERSTORMS ARE EXPECTED FROM NORTHEASTERN WY INTO FAR NORTHWESTERN SD...ALONG AND NEAR SURFACE TROF THAT WILL BE IN PLACE. WEAK SHORTWAVE TROF IS NOTED OVER SOUTH CENTRAL WY...MOVING TO THE NORTHEAST. STRONGEST INSTABILITY IS IN PLACE ACROSS NORTHWESTERN SD INTO NORTHEASTERN WY...WHERE CAPE VALUES ARE UP TO AROUND 2000 J/KG. CAP IS WEAKEST NOW OVER PORTIONS OF NORTHEASTERN WY AND THE HILLS. ANY STORMS THAT DEVELOP COULD BE STRONG OR MARGINALLY SEVERE FROM PARTS OF NORTHEASTERN WY INTO SOUTHEASTERN MT AND FAR NORTHWESTERN SD. LOWS WILL MOSTLY BE IN THE 60S. STRONG LOW LEVEL JET WILL REDEVELOP ACROSS WESTERN SD TONIGHT. BREEZY TO WINDY CONDITIONS CAN BE EXPECTED TO CONTINUE OVERNIGHT SOUTH AND EAST OF THE HILLS. SURFACE TROF WILL WASH OUT ACROSS THE AREA THURSDAY MORNING WITH WINDY CONDITIONS PERSISTING ACROSS THE SD PLAINS...ESPECIALLY TOWARD SOUTH CENTRAL SD. THERMAL RIDGE WILL BEGIN TO SHIFT EAST OF THE AREA. HIGHS WILL GENERALLY BE IN THE LOW TO MID 90S ACROSS THE PLAINS...WITH 80S IN THE BLACK HILLS. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...WITH CHANCES SPREADING A LITTLE FURTHER EASTWARD THAN TODAY. A SEVERE STORM OR TWO IS POSSIBLE AGAIN... MAINLY FROM NORTHEASTERN WY INTO NORTHWESTERN SD...WHERE BETTER INSTABILITY WILL BE. STORMS CAN MAINLY BE EXPECTED DURING THE LATE AFTERNOON AND EVENING HOURS. FRONT AND UPPER TROF WILL START TO APPROACH THE AREA FROM THE WEST. HIGHS WILL BE SIMILAR TO THURSDAY...WITH THUNDERSTORM CHANCES OVER MAINLY THE SAME AREAS. BETTER CHANCES FOR STORMS...A FEW POSSIBLY STRONG OR SEVERE...WILL CONTINUE TO BE OVER NORTHEASTERN WY INTO FAR WESTERN SD. THESE STORMS COULD SPREAD A BIT FURTHER EAST ACROSS THE CWA FRIDAY NIGHT. EXTENDED...STRONG SHORTWAVE SWINGS INTO NORTHERN HIGH PLAINS SATURDAY. WILL BE A DECENT CHANCE OF THUNDERSTORMS AS SURFACE LOW/COLD FRONT SLIDE THROUGH WESTERN DAKOTAS. COOLER TEMPERATURES FOR THE REMAINDER OF THE HOLIDAY WEEKEND. WITH UPPER TROF LINGERING ACROSS ROCKIES...WILL BE SMALL CHANCE OF THUNDERSTORMS SUNDAY/MONDAY. DRY WITH SEASONABLE TEMPERATURES TUESDAY/WEDNESDAY. && .AVIATION...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA THIS EVENING...RESULTING IN LCL MVFR VSBY. VFR ELSEWHERE. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 618 AM MDT WED JUN 30 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-011300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 618 AM MDT (718 AM CDT) WED JUN 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. SOME OF THESE STORMS COULD BE STRONG WITH HAIL AND GUSTY WINDS. WINDS WILL BE BREEZY OUT OF THE SOUTH ACROSS THE SOUTH DAKOTA PLAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA AGAIN ON THURSDAY. ONCE AGAIN...SOME STORMS COULD BE STRONG. A MORE WIDESPREAD CHANCE FOR THUNDERSTORMS IS EXPECTED FRIDAY INTO SATURDAY AS A COLD FRONT APPROACHES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 334 PM MDT WED JUN 30 2010 WYZ056>058-302215- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 334 PM MDT WED JUN 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 415 PM MDT... AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF MOORCROFT...OR 29 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTH AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MOORCROFT... PINE HAVEN... KEYHOLE RESERVOIR... CARLILE... DEVILS TOWER JUNCTION... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 151 AND 172... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IF YOU ARE ON A LAKE GET TO SHORE AND TAKE SHELTER IN A STURDY BUILDING UNTIL THE STORM PASSES. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 403 PM MDT WED JUN 30 2010 WYZ054-302245- NORTHERN CAMPBELL WY- 403 PM MDT WED JUN 30 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY UNTIL 445 PM MDT... AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF SPOTTED HORSE...OR 42 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RECLUSE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. WETENKAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT WED JUN 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 14 NNW WESTON 44.82N 105.44W
06/30/2010 E2.50 INCH CAMPBELL WY PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT WED JUN 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 22 NNE WESTON 44.93N 105.16W
06/30/2010 E1.00 INCH CAMPBELL WY TRAINED SPOTTER
0529 PM HAIL 22 NNE WESTON 44.93N 105.16W
06/30/2010 E1.25 INCH CAMPBELL WY TRAINED SPOTTER
0529 PM TSTM WND GST 22 NNE WESTON 44.93N 105.16W
06/30/2010 M70.00 MPH CAMPBELL WY TRAINED SPOTTER
0549 PM TSTM WND GST 25 NNE WESTON 44.97N 105.14W
06/30/2010 M87.00 MPH CAMPBELL WY MESONET
&&
JOHNSONThe Rapid City radar (KUDX), 224 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247727.